Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Raleigh, NC

January 13, 2006Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 13, 2006, 9:41 PM EST for Anson County, Richmond County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2006, 9:41 PM EST (02:41 UTC)
Expired
Jan 13, 2006, 10:15 PM EST
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Anson County, NC, Richmond County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 10:06 PM ESTTSTM WND DMG3 Ssw Wadesboro, NCLAW ENFORCEMENT REPORTED LARGE TREE DOWN ACROSS HIGHWAY 109 SOUTH NEAR THE NC AND SC BORDER SEVERAL MILES SOUTH SOUTHWEST OF WADESBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 6:17 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 140241
SVRRAH
NCC007-153-140315-
/O.NEW.KRAH.SV.W.0008.060114T0241Z-060114T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
941 PM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EST

* AT 936 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINERAL SPRINGS...OR ABOUT 8 MILES WEST OF
  WADESBORO...MOVING NORTHEAST AT 55 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3497 8031 3485 8014 3503 7988 3520 8012

$$

14
1 follow-up statement
000 
WWUS52 KRAH 140317
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1015 PM EST FRI JAN 13 2006

NCC007-153-140325-
/O.EXP.KRAH.SV.W.0008.000000T0000Z-060114T0315Z/
ANSON NC-RICHMOND NC-
1015 PM EST FRI JAN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHMOND AND
ANSON COUNTIES EXPIRES AT 1015 PM EST...

A STORM MOVING THROUGH RICHMOND COUNTY HAS WEAKENED BELOW SEVERE 
LIMITS. THE WARNING FOR RICHMOND AND ANSON COUNTY IS NO LONGER IN 
EFFECT. HOWEVER STRONG GUSTY WINDS IN EXCESS OF 45 MILES AN HOUR ARE 
STILL POSSIBLE. 


A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3497 8031 3485 8014 3503 7988 3520 8012

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:20 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 13, 9:20 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EST FRI JAN 13 2006

.SHORT TERM (REST OF TONIGHT)...

...TORNADO WATCH FOR WESTERN AND CENTRAL PIEDMONT THROUGH 1 AM...

STRONG UNIDIRECTIONAL SHEAR WITH MINIMAL INSTABILITY IS WHAT WE
ARE DEALING WITH ONGOING SEVERE/TORNADO POTENTIAL. WARM AIR
ADVECTION AND LOW-LEVEL SPEED CONVERGENCE OUT AHEAD OF FRONT
RESULTED IN THE SHOWERS UP THIS POINT. HOWEVER THE LINE ECHO WAVE
PATTERN EXTENDING FROM MONROE NORTH TO STATESVILLE TO YADKINVILLE
WILL NEED TO BE WATCHED FOR SEVERE/ISOLATED TORNADO FOR THE NEXT
SEVERAL HOURS AS IT IS SUPPORTED WITH BETTER DYNAMICS WITH 90KT
JETLET AND APPROACHING VORT MAX. THERE HAVE BEEN ISOLATED DAMAGING
WINDS REPORTS UPSTREAM IN UPSTATE SOUTH CAROLINA AND IN THE
FOOTHILLS OF NC OF WIND DAMAGE WITH THIS LINE...AND THAT SHOULD
REMAIN THE CASE AS IT TRANSLATES ACROSS THE CWA. AS MENTIONED
EARLIER...LIS HAVE REALLY STABILIZED THIS EVENING WITH EARLIER
SHOWER ACTIVITY. SO AS FAR NOW...SEVERE/TOR THREAT SHOULD REMAIN
ISOLATED IN NATURE.

WILL LEAVE CATEGORICAL POPS ALONE...AS THINKING IS THAT MOST AREAS
WILL SHOULD SEE SOME PRECIP AS THE LINE AND FRONT MOVES THROUGH.
HAVE ALREADY UPDATED GRID BASED PRODUCTS WITH TEMPERATURES AND
DEWPOINTS NOT COOLING OFF AS QUICKLY AS GRIDS INDICATED. WILL RAISE
FORECAST LOWS STILL ONE CATEGORY WITH SLOWER PROGRESSION.
FINALLY...WILL ADD WIND GUSTS OF 30 MPH TO TONIGHT PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 245 PM EST FRI JAN 13 2006)

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
MAIN CONCERN NEXT 6-12 HOURS CENTERS AROUND SEVERE WEATHER THREAT.
BREAKS IN STRATUS DECK ACROSS CENTRAL NC HAS ALLOWED FOR SOME
DESTABILIZATION OF LOWER ATMOSPHERE WITH 19Z MSAS DEPICTING SURFACE
BASE LIFTED INDICES AROUND -3 DEG C IN THE COASTAL PLAIN. OVER THE
PIEDMONT COUNTIES...APPEARS THAT AIRMASS IS CONDITIONALLY UNSTABLE.

SHORT TERM MODELS PROJECT WINDS IN THE LOW AND MID LEVELS TO
INCREASE WITH MID LEVEL WINDS UP TO NEAR 70KTS THIS EVENING WITH LOW
LEVEL JET 50-55KTS. THUS...PLENTY OF LOW LEVEL SHEAR BUT SEVERE
THREAT MAY BE TEMPERED BY LACK OF LOW LEVEL INSTABILITY. SQUALL LINE
MOVING A BIT FASTER THAN EXPECTED BY MODELS. ON CURRENT
TRACK...EXPECT MAIN CONVECTIVE BAND TO CROSS CENTRAL NC BETWEEN
5-11 PM WITH SCATTERED CELLS AHEAD OF MAIN LINE. GREATEST THREAT FOR
SEVERE REMAIN ALONG AND EAST OF U.S. 1 WITH MAIN THREAT ISOLATED
DAMAGING STRAIGHT LINE WINDS.

MID/UPPER LEVEL LOW CROSS REGION SAT AND SAT NIGHT. STRONG MID LEVEL
LAPSE RATES COUPLED WITH HEATING AND MARGINAL MOISTURE SHOULD
GENERATE SCATTERED SHOWERS SATURDAY AFTERNOON INTO THE EVENING.
COLUMN COOLS ENOUGH BY 00Z SUN FOR POTENTIAL FOR ISOLATED/SCATTERED
SNOW SHOWERS. HOWEVER MODELS DIFFER ON DEPTH/MAGNITUDE OF AVAILABLE
MOISTURE. THUS...WILL MINIMIZE WINTER P-TYPE THREAT FOR NOW TO NO
HIGHER THAN 20-30% ACROSS THE NORTHERN THIRD OF CENTRAL NC.

ANOTHER CONCERN IS THE WIND. AS DEEP UPPER LOW DEPARTS AREA LATE
SAT...EXPECT NW-N WINDS TO INCREASE TO BETWEEN 20-25 KTS WITH GUSTS
POTENTIALLY AS HIGH AS 40 KTS....MAINLY OVER THE NW COUNTIES. THIS
WOULD MEET WIND ADVISORY CRITERIA. PLENTY OF TIME TO FINE TUNE. FOR
NOW...WILL HEADLINE POSSIBLE NEED FOR ADVISORY IN FORECAST TEXT AND
LET MID CREW ISSUE ADVISORY IF PARAMETERS APPEAR TO BE COMING
TOGETHER.

RETURN TO TRANQUIL WEATHER REGIME SUN INTO MON WITH S/W RIDGE
BUILDING INTO REGION. GENERALLY ACCEPTED GFS MOS WITH MINOR
MODIFICATION THROUGH PERIOD.

LONG TERM (TUESDAY THROUGH FRIDAY)...
PROGRESSIVE AND RELATIVELY MILD PATTERN TO PERSIST THROUGH THE
PERIOD. MODELS SUGGEST PHASING OF SYSTEMS IN THE SEPARATE STREAMS
OVER THE MID MS/OH VALLEY TUE-WED. THIS REMAINS TO BE SEEN. APPEARS
BEST SHOT AT PRECIP WILL BE ON WED. PROCEEDING FRONT...EXPECT MILD
AND POSSIBLY BREEZY CONDITIONS TUE. DEPENDING ON TIME OF
SYSTEM...MAX TEMPS WED COULD BE WARMER THAN FORECAST. AS SYSTEM
EXITS REGION THU...EXPECT IMPROVING WEATHER CONDITIONS THU WITH DRY
AND MILD CONDITIONS FRI.

AVIATION...
THE CLEARING SKIES INDICATED AT THE AIRPORT TERMINAL LOCATIONS AT
19Z/13 JANUARY WILL BE SHORT LIVED. SEVERAL LINES OF SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE EVENING
HOURS. BROKEN TO OVERCAST SKIES ARE FORECAST WITH CIGS AROUND 4-5K
FEET... LOWERING TO MVFR CIGS AND IFR VSBYS DURING THE SHOWERS.
TIMING OF THE SCATTERED THUNDERSTORMS WILL BE PROBLEMATIC AT BEST AT
ANY ONE PARTICULAR LOCATION THIS EVENING. POTENTIAL EXISTS FOR
STRONG WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS MAINLY AFTER
00Z/14... AND MAINLY FOR RDU... FAY... AND RWI.

THE MAIN LINE OF CONVECTION ASSOCIATED WITH THE PREFRONTAL TROUGH
WILL MOVE THROUGH CENTRAL NC BY LATE EVENING OR SHORTLY AFTER
MIDNIGHT... TAKING THE LINES OF CONVECTION EAST OF THE REGION. A
WIND SHIFT TO THE WSW WILL OCCUR... WITH CIGS AND VSBYS EXPECTED TO
RISE TO VFR AFTER 06Z/14. WIND WILL BE A CONCERN SATURDAY WITH WINDS
OF 15 TO 30 KNOTS... AND GUSTS TO 40 KTS POSSIBLE FROM THE WNW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH 20 UNTIL 1 AM EST FOR AREAS WEST OF INTERSTATE 95.
&&

SHORT TERM...LOCKLEAR
Hazardous weather outlook, Jan 13, 5:30 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EST FRI JAN 13 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
530 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT.

A STRONG COLD FRONT WILL MOVE INTO WESTERN NORTH CAROLINA THIS
AFTERNOON AND SWEEP RAPIDLY EAST...REACHING THE COAST AROUND
SUNRISE ON SATURDAY. A LINE OF STRONG THUNDERSTORMS WILL PRECEDE
THIS FRONT...AFFECTING CENTRAL NORTH CAROLINA FROM LATE THIS
AFTERNOON THROUGH AROUND MIDNIGHT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE AS WELL.

STORMS ARE EXPECTED TO REACH THE TRIAD AND AREAS SOUTH...
INCLUDING LEXINGTON...ALBEMARLE AND WADESBORO...AROUND SUNSET.
THE STORMS WILL MOVE EAST...REACHING THE INTERSTATE 95
CORRIDOR...AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 6 PM THIS EVENING
THROUGH MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Jan 13, 4:00 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EST FRI JAN 13 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
400 PM EST FRI JAN 13 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS EVENING...

A BAND OF SHOWERS WITH A FEW THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS CENTRAL NORTH CAROLINA THIS EVENING. THE AIR MASS AHEAD OF
THE LINE IS EXPECTED TO BE WEAK TO MODERATELY UNSTABLE. DUE TO THE
STRENGTH AND ORIENTATION OF THE LOW LEVEL WINDS...A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.

THE AREA OF MOST CONCERN FOR SEVERE WEATHER IS THE EASTERN
PIEDMONT... COASTAL PLAIN AND SANDHILLS. THIS IS ROUGHLY ALONG AND
EAST OF A LINE EXTENDING FROM WADESBORO TO SOUTHERN PINES...RALEIGH
AND WARRENTON.

WHILE THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING
WIND GUSTS...AN ISOLATED TORNADO WILL BE POSSIBLE IN THE MOST
UNSTABLE AIR MASS...WHICH SHOULD BE CONFINED TO THE COASTAL PLAIN
DURING THE MID TO LATE EVENING HOURS. THE LINE OF SHOWERS AND STORMS
IS EXPECTED TO MOVE EAST OF THE REGION BEFORE 1 AM EST...ENDING THE
THREAT OF ANY SEVERE WEATHER.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL
WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO
THE NATIONAL WEATHER SERVICE.
Special weather statement, Jan 13, 9:06 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
906 PM EST FRI JAN 13 2006

NCZ021-022-038-039-073-074-083-084-140315-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...
WADESBORO...ROCKINGHAM
906 PM EST FRI JAN 13 2006

...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS
APPROACHING THE WESTERN PIEDMONT OF NORTH CAROLINA...

A STRONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL APPROACH
THE WESTERN PIEDMONT OF NORTH CAROLINA IN AREAS WEST OF HIGHWAY
220 BY 10:15 PM TONIGHT. BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO
40 MPH CAN BE EXPECTED IN THE HEAVIEST SHOWERS AND IN ISOLATED
THUNDERSTORMS.

VINCENT/MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 11:55 PM ESTSevere Thunderstorm WarningRAHHarnett35 min
Jan 14, 12:45 AM ESTSevere Thunderstorm WarningRAHSampson15 min
Jan 14, 1:13 AM ESTSevere Thunderstorm WarningRAHWayne27 min
Jan 14, 11:44 AM ESTWind AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph8 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.